South Dakota, 2017

Hail and Damaging Winds in South Dakota, August 18, 2017

August 18, 2017 · NWS ABR · 11 events in 2 counties and zones

Severe thunderstorms developed along a cold front during the late afternoon bringing large hail up to golf ball size, damaging winds up to 70 mph, along with damaging lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed along a cold front during the late afternoon bringing large hail up to golf ball size, damaging winds up to 70 mph, along with damaging lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 11:25 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 11:25 AM CST, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1225 PM CDT Fri Aug 18 2017

.UPDATE...
Issued at 1223 PM CDT Fri Aug 18 2017

See updated aviation discussion below.

UPDATE Issued at 1013 AM CDT Fri Aug 18 2017

Just a few showers currently occurring across the far northeastern
CWA at this time, with stronger activity to the north. Still looks
as though additional redevelopment is possible later this
afternoon, mainly east of Interstate 29. Will continue to monitor.
No changes made to winds or temperatures at this time.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 415 AM CDT Fri Aug 18 2017

Continue to see isolated showers and storms across the CWA while a
larger coverage of precipitation is noted across ND closer to the
main vort max. Have been adjusting POPs the past couple hours to
account for radar trends. Actually had a mini heat burst here in
Aberdeen about an hour or so ago with an area of showers that moved
through.

For later today, will be watching fairly compact vort max/shortwave
as it drops southeast across the area. Low center moves right
across far northeast SD and west central MN. Fairly decent
coverage of showers and storms across ND right now with this
system and it's all moving southeast. CAM solutions show decent
areal coverage across the far northeast CWA today, so have
increased POPs accordingly. There is about 1000 J/KG MLCAPE to
work with, but no shear. Mid-level lapse rates are fairly healthy.
Interesting to note that some of the parameters associated with
landspouts or very weak tornadoes are showing up on the low end.
Given the nice vort moving through and associated surface
boundaries/wind shift, one cannot completely rule this out. May
mention this in the HWO.

Conditions quiet down tonight as surface high pressure quickly
passes through the area. By Saturday morning, this high is already
departing to the southeast, thus allowing for southerly winds and
much warmer air to move into the region. Still fairly good signals
for nice warming on Saturday, and will see highs in the 80s and 90s.
Fairly dry air will be moving into central SD as well, with RH
values dropping into the 20s and 30s. Does not appear to hit Red
Flag criteria though. Cool front will then drop south through the
area Saturday night, but looks to come through mostly dry. Slightly
cooler temperatures can be expected on Sunday.

.LONG TERM...(Sunday Evening through Thursday)
Issued at 415 AM CDT Fri Aug 18 2017

Will start out with zonal flow aloft, with a subtle wave embedded
within this flow moving across the region. At the surface we will
have a lee low to the west, with a stalled front across the South
Dakota/Nebraska state line, and low level easterlies. A low level
jet will set up over Nebraska/southeast South Dakota Sunday
night/early Monday morning resulting in elevated convection. There
is a second shortwave embedded within zonal flow aloft, and the
current timing brings its influence into the area Monday night.
Models again show the stalled front becoming the focus for
convection, though without the low level jet influence this time.
Tuesday, during the day, we see a shift to a northwest flow aloft
regime and dry conditions as surface high pressure moves from
Canada into the Western Lakes region, then continues southeast
through the end of the work week.

Temperatures should trend right around average for this time of
year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1223 PM CDT Fri Aug 18 2017

For the most part, VFR conditions will prevail across the area
through midday Saturday. The exception will be across the far
eastern CWA this afternoon where shower and thunderstorm
development is possible. Brief periods of MVFR vsbys in rain will
be possible with any thunderstorms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TMT
LONG TERM...Connelly
AVIATION...Parkin
Hazardous weather outlook, Aug 18, 3:44 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
444 AM CDT Fri Aug 18 2017

MNZ039-046-SDZ007-008-011-019>023-190945-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
444 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and storms are expected across far northeast
South Dakota and west central Minnesota today. A few storms could
contain small hail and gusty winds. The atmosphere is such today
that a landspout or a very weak and small tornado is possible.
This would mainly be over extreme northeast South Dakota and on
into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003>006-009-010-015>018-033>037-045-048-051-190945-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
444 AM CDT Fri Aug 18 2017 /344 AM MDT Fri Aug 18 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Special weather statement, Aug 18, 1:14 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
214 PM CDT FRI AUG 18 2017

MNZ046-SDZ021-182000-
Big Stone MN-Grant SD-
214 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG STONE AND
NORTHEASTERN GRANT COUNTIES UNTIL 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milbank, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Milbank, Ortonville, Big Stone City, Odessa and Twin Brooks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4522 9627 4525 9629 4525 9631 4526 9634
      4526 9641 4527 9643 4527 9645 4510 9645
      4520 9682 4532 9673 4529 9625
TIME...MOT...LOC 1913Z 279DEG 15KT 4525 9669

Serr

The radar

The Aberdeen radar (KABR), 142 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Grant

When
August 18, 1:35 PM CST
Where
Grant County, Milbank
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.220, -96.630

Lightning, Grant

When
August 18, 1:35 PM CST
Where
Grant County, 0.49 mi W of Milbank
Property damage
$10,000
Reported by
Public
Coordinates
45.220, -96.640

Lightning blew out a transformer which snapped a power pole and downed some power lines in Milbank.

Hail, Grant

When
August 18, 1:40 PM CST
Where
Grant County, 0.49 mi W of Milbank
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
45.220, -96.640

Hail, Grant

When
August 18, 1:42 PM CST
Where
Grant County, 1.46 mi W of Milbank
Measured
1.75 in hail
Reported by
Public
Coordinates
45.220, -96.660

Hail covered the entire highway.

Thunderstorm Wind, Grant

When
August 18, 1:50 PM CST
Where
Grant County, 0.97 mi W of Milbank
Measured
58 kt (67 mph) measured gust
Reported by
Storm Chaser
Coordinates
45.220, -96.650

Hail, Grant

When
August 18, 2:06 PM CST
Where
Grant County, 2.81 mi S of Milbank Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.190, -96.560

Hail, Grant

When
August 18, 2:51 PM CST
Where
Grant County, 3.42 mi E of Albee
Measured
1.5 in hail
Reported by
Public
Coordinates
45.050, -96.500

Hail, Deuel

When
August 18, 3:07 PM CST
Where
Deuel County, 0.98 mi W of Tunerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.880, -96.690

Thunderstorm Wind, Deuel

When
August 18, 3:07 PM CST
Where
Deuel County, 0.98 mi W of Tunerville
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.880, -96.690

Thunderstorm Wind, Deuel

When
August 18, 3:25 PM CST
Where
Deuel County, 2.55 mi WSW of Moritz
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.820, -96.600

Seventy mph winds blew a trampoline and swing set about a hundred yards.

Hail, Deuel

When
August 18, 3:30 PM CST
Where
Deuel County, 2.55 mi WSW of Moritz
Measured
1 in hail
Reported by
Public
Coordinates
44.820, -96.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720159, 720166, 720160, 720161, 720168, 720162, 720163, 720164, 720169, 720167, 720165.